Student Motivation in Learning Mathematics in Technical and Vocational Higher Education: Development of an Instrument

Farzaneh Saadati, Sergio Celis
1129 627

Abstract


Mathematics is a challenging subject for most students in technical and vocational institutions. The institutions apply great effort towards developing mathematics knowledge and skills, mainly by influencing students' motivations. This study tries: (1) to present evidence for the validity of an instrument for measuring students' motivational beliefs as their beliefs, self-efficacy, and intrinsic-extrinsic goal orientations regarding mathematics; (2) to explore the relationship between institutional context and the instrument’s scores as students’ motivational beliefs. The data collected from 1,239 students from two different Chilean institutions were analyzed. The psychometric analysis provided evidence of the reliability and validity of the instrument. The instrument suggests differences in the level of motivational beliefs associated with students' age and the type of institutions. The instrument allows educators to study the relationships between motivational beliefs and the institutional context of technical and vocational schools. It can also be used for the prediction of student success in their mathematics course by the understanding of their motivational beliefs towards mathematics. 


Keywords


Higher education, Mathematics Learning, Motivational beliefs, Professional Institutes, Validity evidence

Full Text:

PDF

References


Saadati, F., & Celis, S. (2023). Student motivation in learning mathematics in technical and vocational higher education: Development of an instrument. International Journal of Education in Mathematics, Science, and Technology (IJEMST), 11(1), 156-178. https://doi.org/10.46328/ijemst.2194




DOI: https://doi.org/10.46328/ijemst.2194

Refbacks

  • There are currently no refbacks.


Copyright (c) 2023 International Journal of Education in Mathematics, Science and Technology

 

 
International Journal of Education in Mathematics, Science and Technology (IJEMST) 
 
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.

Editors: Mack Shelley & Ismail Sahin

Place of Publication: Turkey & Name of Publisher: Ismail Sahin

ISSN: 2147-611X (Online)